Intrinsic or intrarenal acute kidney injury (AKI), also called acute renal failure, occurs when direct damage to the kidneys causes a sudden loss in kidney function. The treatment of intrinsic acute kidney injury includes identifying and correcting the cause of the kidney injury. The most common causes of intrinsic acute kidney injury are acute tubular necrosis (ATN), acute glomerulonephritis (AGN), and acute interstitial nephritis (AIN).
Acute tubular necrosis (ATN)
Acute tubular necrosis (ATN) is a condition in which the small filtering tubes in the kidney are injured. ATN is a common cause of intrinsic acute kidney injury often seen in people who are already hospitalized. ATN may occur because of:
- Decreased blood flow in the kidneys. Decreased blood flow may be caused by:
- Surgery, especially cardiovascular or abdominal surgery.
- Direct injury to the kidney.
- Severe burns.
- Severe muscle injury or extreme physical exertion.
- Substances, such as medicines that are toxic to the kidneys. Many substances that are not toxic to the kidneys in a healthy person may become toxic in a person who has existing kidney problems or another condition that increases his or her risk of acute kidney injury, such as heart failure, diabetes, or multiple myeloma. Be safe with medicines. Read and follow all instructions on the label.
Acute glomerulonephritis (AGN)
Glomerulonephritis is a condition in which the tiny blood vessels in the kidneys become inflamed and damaged. Damaged glomeruli do not filter blood properly.
Acute glomerulonephritis may be caused by an abnormal immune system response. Some specific conditions that cause acute glomerulonephritis include:
Symptoms of glomerulonephritis include blood and protein in the urine, high blood pressure, and swelling caused by fluid retention (edema).
Acute interstitial nephritis (AIN)
Acute interstitial nephritis (AIN) is inflammation of the kidneys. It is usually caused by a medicine, such as an antibiotic or a nonsteroidal anti-inflammatory drug like naproxen or ibuprofen. Be safe with medicines. Read and follow all instructions on the label.
AIN may also be caused by a streptococcal, viral, or Legionella infection.
Symptoms of AIN include a skin rash, fever, and an abnormal sediment in the urine.